Alert archive / New Mexico / Red Flag Warnings in 2011

Red Flag Warning 9, NWS El Paso, TX

February 26, 2011El Paso County, Hudspeth County, Texas; 4 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Feb 26, 2011, 7:28 PM MST for El Paso County, Hudspeth County, Texas; 4 counties in New Mexico. It took effect at Feb 27, 2011, 12:00 PM MST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2011, 7:28 PM MST (02:28 UTC)
In effect from
Feb 27, 2011, 12:00 PM MST
Expired
Feb 27, 2011, 8:11 AM MST
In force
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Lincoln County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2011-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2011-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5667 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

662 
WWUS84 KEPZ 270228
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
728 PM MST SAT FEB 26 2011

...A RED FLAG WARNING IS IN EFFECT FOR SOUTHEASTERN OTERO COUNTY
AND FOR EL PASO AND HUDSPETH COUNTIES IN FAR WEST TEXAS FOR
SUSTAINED WINDS OVER 20 MPH AND HUMIDITY LESS THAN 15 PERCENT
ALONG WITH HIGH OR GREATER EXPECTED FIRE DANGER RATINGS...

.AN APPROACHING PACIFIC COLD FRONT WILL CAUSE HIGH WIND SPEEDS 
ACROSS SOUTHWESTERN NEW MEXICO AND FAR WEST TEXAS SUNDAY. MOST 
OF THE AREA WILL HAVE MINIMUM HUMIDITY ABOVE 15 PERCENT...BUT
SOUTHEASTERN OTERO COUNTY INTO EL PASO AND HUDSPETH COUNTIES WILL
BE IN THE 10 TO 15 PERCENT RANGE. THE LOW HUMIDITY AND VERY STRONG
WINDS COMBINED WITH HIGH FIRE DANGER RATINGS WILL CAUSE CRITICAL
FIRE WEATHER CONDITIONS FROM NOON TO 6 PM MST SUNDAY.

NMZ112-TXZ055-056-271800-
/O.NEW.KEPZ.FW.W.0009.110227T1900Z-110228T0100Z/
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-EL PASO-
HUDSPETH-
728 PM MST SAT FEB 26 2011

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST SUNDAY...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 6 PM
MST SUNDAY. 

* LOCATION...

* WINDS...SUSTAINED 20 FOOT WINDS OF 20 MPH OR HIGHER WITH GUSTS 
  EXCEEDING 35 MPH. 

* RELATIVE HUMIDITY...EXPECT HUMIDITIES OF 15 PERCENT OR LESS.

* TIMING...NOON TO 6 PM MST SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND HIGH FIRE DANGER 
RATINGS WILL CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

PARK
1 follow-up statement
045 
WWUS84 KEPZ 271511
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
811 AM MST SUN FEB 27 2011


NMZ112-TXZ055-056-271615-
/O.CAN.KEPZ.FW.W.0009.110227T1900Z-110228T0100Z/
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-EL PASO-
HUDSPETH-
811 AM MST SUN FEB 27 2011

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
CANCELLED THE RED FLAG WARNING. 

A BRIEF PERIOD OF RED FLAG CONDITIONS IS POSSIBLE OVER FAR WEST
TEXAS AND SOUTHERN OTERO COUNTIES...HOWEVER DEW POINTS BEHIND THE
COLD FRONT MOVING THROUGH THE REGION WILL RAISE RELATIVE
HUMIDITIES ABOVE 15 PERCENT QUICKLY BY LATE MORNING. WINDS WILL BE
VERY STRONG OUT OF THE WEST AT 25 TO 40 MPH WITH GUSTS TO 60 MPH
THIS MORNING AND INTO THE EVENING HOURS. 

$$
JMG

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Feb 26, 3:20 PM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Feb 26, 3:20 PM MST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
320 PM MST SAT FEB 26 2011

.SYNOPSIS...
A STRONG WINTER STORM SYSTEM WILL MOVE INTO THE AREA TOMORROW. THE
DEEP UPPER LOW WILL BRING SEVERAL INCHES OF SNOW TO THE MOUNTAINS
OF SOUTHWEST NEW MEXICO AND THE SOUTHERN SACRAMENTO MOUNTAINS. A
CHANCE OF RAIN OR RAIN MIXED WITH SNOW WILL BE POSSIBLE OVER THE
LOWLANDS. ALSO...VERY STRONG WINDS AND BLOWING DUST WILL OCCUR
OVER MOST AREAS TOMORROW. THE SYSTEM WILL EXIT THE REGION BY
TOMORROW EVENING AND WILL BE REPLACED A DRY WESTERLY FLOW THAT
WILL PERSIST FOR MUCH OF NEXT WEEK. TEMPERATURES WILL BE MUCH
COLDER THE NEXT COUPLE OF DAYS...THEN WARM TO ABOVE NORMALS BY THE
MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...
MODELS REMAIN IN FAIR AGREEMENT ON THE APPROACHING WINTER STORM
SYSTEM EXPECTED TO IMPACT THE REGION TOMORROW. THE UPPER LOW IS
CURRENTLY ON THE WEST COAST AND IS EXPECTED TO MOVE INLAND
TONIGHT. THE SYSTEM WILL ENTER THE STATE BY EARLY TOMORROW MORNING
AND QUICKLY MOVE EAST THROUGH THE STATE AND EXIT THE AREA BY
SUNDAY EVENING.

AS THE LOW MOVES THROUGH THE STATE...THE SYSTEM WILL GENERATE
CONSIDERABLE SNOW FOR THE SOUTHWEST MOUNTAINS OF NEW MEXICO FOR
BOTH GRANT COUNTY AND ALSO POSSIBLY THE MOUNTAINS OF SOUTHERN
HIDALGO COUNTY. 3 TO 7 INCHES OF SNOW WILL BE POSSIBLE IN THE
MOUNTAINS NORTH OF SILVER CITY...WITH 1 TO 3 INCHES POSSIBLE FOR
THE HIGHER ELEVATION AREA SOUTH OF ANIMAS. LATER IN THE DAY THE
SACRAMENTO MOUNTAINS WILL ALSO GET 2 TO 5 INCHES OF SNOW. A WINTER
STORM WARNING HAS BEEN ISSUED FOR THE GRANT COUNTY ZONE WITH
WINTER WEATHER ADVISORIES FOR THE BOOTHEEL AND SACRAMENTO
MOUNTAINS FOR TOMORROW. THE LOWLANDS WILL ALSO HAVE A CHANCE OF
RAIN OR AS TEMPERATURES DROP...A RAIN SNOW MIX. VERY LITTLE
ACCUMULATION IS EXPECTED IN THE LOWLANDS AS IT WILL NOT QUITE BE
COLD ENOUGH.

ANOTHER FEATURE OF THIS WINTER STORM SYSTEM WILL BE VERY STRONG
WINDS. THE SYSTEM WILL INDUCE THE DEEPENING OF A SURFACE LOW IN
THE NORTH EAST CORNER OF THE STATE THAT WILL SIGNIFICANTLY TIGHTEN
THE SURFACE PRESSURE GRADIENT ACROSS THE STATE. ALSO...VERY STRONG
WINDS ALOFT WILL MIX DOWN TO THE SURFACE DURING THE COURSE OF THE
DAY. THESE FACTORS WILL COMBINE TO GENERATE SURFACE WINDS SPEEDS
OF 35 TO 45 MPH WITH GUSTS TO 60 MPH OR HIGHER BY THE AFTERNOON.
WINDS WILL BE STRONGER THROUGH MOUNTAIN PASSES AND ALONG EASTERN
SLOPES. RECENT MODEL RUNS INDICATED THAT WINDS MAY START A LITTLE
EARLIER IN THE DAY FOR A PORTION OF THE FORECAST AREA...SO THE
ISSUED WIND WARNING FOR THE AREA WILL BE MOVED UP COUPLE OF HOURS.
REDUCED VISIBILITIES IN BLOWING DUST WILL OCCUR IN DUST PRONE
AREAS OF THE LOWLAND DESERTS. STRONG WINDS MAY LINGER ALONG THE
EAST SLOPES OF MOUNTAINS IN OTERO...EL PASO...AND HUDSPETH
COUNTIES INTO THE EVENING HOURS.

THE WINTER STORM SYSTEM WILL EXIT THE AREA BY SUNDAY NIGHT WITH
CLEARING SKIES BY MONDAY MORNING. A DRY WESTERLY ZONAL PATTERN
WILL OCCUR FOR MUCH OF NEXT WEEK WITH TEMPERATURES STARTING OUT
COLD BUT WARMING UP TO ABOVE NORMALS BY THE MIDDLE OF THE WEEK.
AFTERNOON BREEZES MAY START UP AGAIN BY THE LATTER HALF OF THE
WEEK. ANOTHER SYSTEM WILL MOVE THROUGH THE AREA NEXT WEEKEND WITH
WINDY CONDITIONS EXPECTED.

&&

.AVIATION...VALID 27/00Z-28/00Z.
VFR CONDITIONS AT ALL TAF SITES THRU AT LEAST 14Z...THEN AS UPPER
LOW MOVES THROUGH CENTRAL NM SCT 5SM -SHRASN BKN020-030
POSSIBLE...MAINLY AT KDMN AND KTCS. HIGHER ELEVATIONS OF THE
SACRAMENTO MOUNTAINS AND THE GILA WILL SEE MORE WIDESPREAD IFR-MVFR
CONDS. W-SW WINDS WILL DECREASE BY 03Z...BUT AS COLD FRONT MOVES
ACROSS REGION BETWEEN 12Z-18Z 27025-35G50KTS POSSIBLE AT ALL
TERMINALS. WINDS WILL CONTINUE TO BLOW THRU 28/00Z.

&&

.FIRE WEATHER...
STRONG UPPER LEVEL LOW CURRENTLY MOVING INTO SOUTHERN CALIFORNIA
WILL BE CROSSING THE REGION ON SUNDAY. AHEAD OF THIS LOW...EXPECT
WIDESPREAD SNOW OVER THE GILA WITH A SHORT PERIOD OF NEAR BLIZZARD
CONDITIONS POSSIBLE. OVER THE LOWLANDS SOUTHWESTERN NM WILL LIKELY
SEE A MIX OF RAIN AND SNOW SHOWERS WITH SOME LIGHT ACCUMULATIONS
POSSIBLE OVER THE BOOTHEEL. WINDS WILL BE VERY STRONG BEHIND COLD
FRONT TOMORROW LATE MORNING THROUGH THE AFTERNOON WITH WEST WINDS OF
25 TO 40 MPH WITH GUSTS TO 60 MPH POSSIBLE. STRONGEST WINDS WILL BE
OVER SOUTHERN ZONES AND EASTERN SLOPES OF AREA MOUNTAINS.

THE REMAINDER OF THE WEEK WILL BE DRY WITH TEMPERATURES RETURNING TO
NEAR NORMAL BY TUESDAY AND ABOUT 5 TO 10 DEGREES ABOVE NORMAL BY THE
END OF THE WEEK WITH MINIMUM RELATIVE HUMIDITIES DROPPING BACK INTO
THE SINGLE DIGITS. WINDS WILL BE LIGHT THROUGH WEDNESDAY...BUT
CRITICAL FIRE WEATHER CONDITIONS COULD DEVELOP AGAIN FOR THURSDAY
AND FRIDAY AS AN UPPER TROUGH CROSSES THE BORDERLAND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 50  55  28  59  33 /   0  20   0   0   0
SIERRA BLANCA TX        45  56  27  56  31 /   0  20   0   0   0
LAS CRUCES              45  53  24  57  30 /   0  30   0   0   0
ALAMOGORDO              43  53  24  55  27 /   0  30  10   0   0
CLOUDCROFT              33  37  14  38  18 /  10  50  20   0   0
TRUTH OR CONSEQUENCES   42  48  22  55  27 /  10  40  10   0   0
SILVER CITY             34  39  16  49  24 /  20  80  10   0   0
DEMING                  43  48  20  56  29 /  10  40   0   0   0
LORDSBURG               37  46  20  56  28 /  30  60   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 9 AM TO 7 PM MST SUNDAY FOR NMZ022>025-
     030>032.

     RED FLAG WARNING UNTIL 6 PM MST THIS EVENING FOR NMZ110>113.

     WINTER STORM WARNING FROM 6 AM TO 5 PM MST SUNDAY FOR NMZ022.

     WINTER WEATHER ADVISORY FROM 10 AM TO 7 PM MST SUNDAY FOR NMZ025.

     WINTER WEATHER ADVISORY FROM 6 AM TO 2 PM MST SUNDAY FOR NMZ030.

TX...HIGH WIND WARNING FROM 9 AM TO 7 PM MST SUNDAY FOR TXZ055-056.

     RED FLAG WARNING UNTIL 6 PM MST THIS EVENING FOR TXZ055-056.

&&

04/26
Hazardous weather outlook, Feb 26, 5:22 AM MST, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
522 AM MST SAT FEB 26 2011

NMZ022>025-030>032-TXZ055-056-271315-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
522 AM MST SAT FEB 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WEST TO SOUTHWEST WINDS WILL GUST NEAR 40 MPH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DEEP UPPER LEVEL LOW WITH A STRONG COLD FRONT WILL MOVE ACROSS NEW
MEXICO AND WESTERN TEXAS ON SUNDAY CREATING STORMY WEATHER
CONDITIONS. WEST TO SOUTHWEST WINDS WILL INCREASE SUNDAY MORNING
WITH SUSTAINED SPEEDS AROUND 40 MPH AND GUSTS TO 60 MPH IN THE
AFTERNOON. GUSTS ABOVE 70 MPH MAY ALSO OCCUR ALONG EASTERN SLOPES.
BLOWING DUST MAY REDUCE VISIBILITIES TO UNDER A MILE OVER A FEW
AREAS. IN ADDITION SNOW WILL FALL OVER THE HIGHER MOUNTAINS WITH
AREAS OF RAIN AND SNOW ACROSS THE LOWLANDS. UP TO 5 INCHES OF SNOW
MAY FALL OVER THE GILAS WITH SEVERAL INCHES OF SNOW POSSIBLE ACROSS
THE NEW MEXICO BOOT HEEL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON SUNDAY TO MONITOR FOR SNOW
AMOUNTS...BLOWING DUST AND WIND DAMAGE.

ROGASH

Nearby

Red Flag Warnings in New Mexico, 2011Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.